So how do these accidental acetaminophen deaths occur? Imagine you’ve had major dental surgery, and your dentist prescribes a five-day supply of Percocet. You take the recommended two pills every six hours for 2,600 milligrams of acetaminophen, well below the 4,000-milligram-a-day safety threshold.
But you’re still experiencing pain, so you decide to add Extra Strength Tylenol, six caplets a day for another 3,000 milligrams. Now you’re feeling better but you still have trouble sleeping, so you take Nyquil, for another 650 milligrams. After a few days on this 6,250 milligram regimen, experts say acute liver damage is a real risk.
The labels on all of these products warn against mixing them. But researchers say many consumers either don’t read or don’t understand such warnings.
Even after taking into account people who ignore labels, there are still cases of liver damage that stump researchers. These are the people who have apparently taken about 4,000 milligrams a day or less, well within the safety threshold.
“It’s still a little bit of a puzzle,” says Dr. Anne Larson, of the Swedish Medical Center in Seattle. “Is it genetic predisposition? Are they claiming they took the right amount, but they really took more? It’s difficult to know.”
The question is critical in the lawsuits piling up against McNeil in the Eastern District of Pennsylvania, near McNeil’s headquarters in Fort Washington, Pa. Virtually all of the 85 cases claim that the plaintiffs suffered liver failure despite taking Tylenol as directed.
According to one of those complaints, Madeline Speal, of Salzburg, Pa., took Tylenol for three days in November 2009 “at appropriate times and in appropriate doses.” But on Nov. 28, she was admitted to Latrobe Area Hospital with catastrophic liver damage. She was then transferred to the University of Pittsburgh Medical Center where she underwent an emergency liver transplant.